Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 3, 2017, 3:51 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 3:51 PM MST (22:51 UTC)
- Expired
- Aug 3, 2017, 4:15 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 152 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS55 KFGZ 032251
SVRFGZ
AZC025-032315-
/O.NEW.KFGZ.SV.W.0038.170803T2251Z-170803T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
351 PM MST THU AUG 3 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 415 PM MST
* At 350 PM MST, a severe thunderstorm was located near Congress, or
18 miles northwest of Wickenburg, moving north at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Congress.
This includes the following highways...
State Route 89 between mile markers 258 and 265.
State Route 71 between mile markers 96 and 109.
Highway 93 between mile markers 173 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3427 11289 3400 11279 3400 11303 3423 11309
TIME...MOT...LOC 2250Z 080DEG 8KT 3417 11297
HAIL...1.25IN
WIND...60MPH
$$
KD1 follow-up statement
453
WWUS55 KFGZ 032318
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
418 PM MST THU AUG 3 2017
AZC025-032327-
/O.EXP.KFGZ.SV.W.0038.000000T0000Z-170803T2315Z/
Yavapai-
418 PM MST THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3427 11289 3400 11279 3400 11303 3423 11309
TIME...MOT...LOC 2317Z 080DEG 8KT 3416 11302
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:41 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 3, 3:41 PM MST, 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 341 PM MST Thu Aug 3 2017 .SYNOPSIS...Another round of showers and thunderstorms is expected on Friday before a drier and more stable airmass moves into the region over the weekend into early next week. This will result in much less storm coverage across northern Arizona. && .DISCUSSION...Shower and thunderstorm activity has been more widespread this afternoon with multiple storms producing pea-size hail and gusty winds. Some flooding has also been reported across portions of the area with the stronger storms. Expect convection to continue into the early evening hours before a decreasing trend after sunset. Latest hi-res guidance indicates there could be some lingering shower activity into the overnight hours, but the probability of a more organized cluster of storms is low at this point. Expect more scattered showers and thunderstorms to develop Friday with areas along the Mogollon Rim and northward as the favored locations for development. Increasing southwesterly flow over the weekend and into next week will advect drier air into the region. This will result in significantly reduced shower and thunderstorm coverage. Ensembles continue to indicate precipitable water values at around 2 standard deviations below normal. Long range models show moisture returning to the region after mid week and increasing shower and thunderstorm activity. && .AVIATION...For the 00Z package...Mainly VFR conditions are expected with scattered thunderstorms clearing after 02z Friday. Another round of scattered thunderstorms are forecast Friday afternoon, mainly affecting the KPGA-KGCN-KFLG-KINW terminal aerodromes. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms Friday and Saturday with areas of moderate to locally heavy rain. Gusty winds will develop near any storms. Sunday through Tuesday...A drying trend is forecast with mainly dry conditions across all of northern Arizona by Monday and Tuesday. Near average temperatures are expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 4:07 AM MST, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 407 AM MST Thu Aug 3 2017 AZZ004>018-037>040-040430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 407 AM MST Thu Aug 3 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the North and Northeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture begins to decrease across the area limiting storms to a more isolated pattern through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 3, 12:54 PM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1254 PM MST THU AUG 3 2017 AZZ008-037-032030- Yavapai County Valleys and Basins-Yavapai County Mountains- 1254 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR THE CHERRY AREA OF YAVAPAI COUNTY UNTIL 130 PM MST... At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near Cherry, or 7 miles west of Camp Verde, moving northwest at 5 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cherry and Powell Springs Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3454 11192 3451 11200 3459 11212 3466 11196 TIME...MOT...LOC 1954Z 144DEG 6KT 3456 11199 TM
Local storm report, Aug 3, 1:01 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 2 NE PRESCOTT COURTHOUS 34.56N 112.45W
08/03/2017 YAVAPAI AZ MESONET
USGS GAGE FOR THE GRANITE CREEK AT PRESCOTT
(GCRA3) SHOWED A 4.42 FT. RISE IN 30 MINUTES
(FROM 11:15AM TO 11:45AM).
&&
TMSpecial weather statement, Aug 3, 1:19 PM MST, 2 hours 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 119 PM MST THU AUG 3 2017 AZZ007-032045- Coconino Plateau- 119 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 145 PM MST... At 118 PM MST, Doppler radar was tracking a strong thunderstorm near Valle, or 37 miles southwest of Desert View at Grand Canyon. this storm was nearly stationary. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3571 11216 3553 11214 3547 11237 3574 11240 TIME...MOT...LOC 2018Z 085DEG 2KT 3562 11224 KD
Special weather statement, Aug 3, 2:21 PM MST, 1 hour 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 221 PM MST THU AUG 3 2017 AZZ008-037-032200- Yavapai County Valleys and Basins-Yavapai County Mountains- 221 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm over Iron Springs, or 10 miles west of Prescott Valley, moving west at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yavapai Campground, Indian Hill West Prescott and Iron Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3464 11247 3451 11249 3451 11266 3464 11265 TIME...MOT...LOC 2120Z 102DEG 7KT 3458 11259 KD
Special weather statement, Aug 3, 2:44 PM MST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST THU AUG 3 2017 AZZ007-032200- Coconino Plateau- 244 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles east of Rose Well, or 45 miles west of Desert View at Grand Canyon, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3594 11251 3580 11241 3566 11263 3587 11281 TIME...MOT...LOC 2143Z 066DEG 11KT 3583 11260 KD
Special weather statement, Aug 3, 2:51 PM MST, 1 hour before
Special Weather Statement National Weather Service Flagstaff AZ 251 PM MST THU AUG 3 2017 AZZ037-032215- Yavapai County Valleys and Basins- 251 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm near Black Canyon City, or 11 miles northeast of New River, moving west at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock Springs and Black Canyon City. LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195 TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:24 AM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Aug 3, 11:29 AM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 3, 11:35 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 3, 11:55 AM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Aug 3, 12:40 PM MST | Special Weather Statement | FGZ | Coconino | 35 min |
| Aug 3, 12:54 PM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Aug 3, 1:19 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Aug 3, 1:49 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 3, 2:21 PM MST | Special Weather Statement | FGZ | Yavapai | 39 min |
| Aug 3, 2:44 PM MST | Special Weather Statement | FGZ | 16 min | |
| Aug 3, 2:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 3, 4:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 3, 4:45 PM MST | Special Weather Statement | FGZ | Yavapai | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.